As with any medication, it is possible to take too much furosemide. Overdose effects will vary from person to person, but may include dehydration, low blood pressure, and low electrolytes. These problems may cause symptoms such as weakness, fainting, or drowsiness. If too much furosemide is taken, treatment may involve "pumping the stomach" or supportive care (treating symptoms that occur as a result of the overdose).
Overdose With Furosemide: An Overview
Furosemide (Lasix®) is a medication used for controlling high blood pressure and treating water retention (edema). Even though it happens rarely, a person can take too much furosemide, just like any other medication. The effects of a furosemide overdose will vary, depending on a number of factors, including how much was taken and whether it was taken with any other medicines, alcohol, and/or drugs.
Symptoms of a Furosemide Overdose
The effects of an overdose of furosemide may include:
- Low blood pressure (hypotension)
- Low electrolytes (especially low potassium, chloride, and sodium).
This may cause signs or symptoms that include:
- Lightheadedness, dizziness, or fainting
- A decrease in urine output
- Drowsiness, headaches, or back pain
- Slow or irregular heartbeat
- Dry mouth
- Increased thirst
- Muscle pain or cramps
- Nausea or vomiting
- Loss of consciousness.
Treatment for a Furosemide Overdose
The treatment for an overdose with furosemide also will vary. If the overdose was recent, a healthcare provider may use certain medicines or place a tube into the stomach to "pump the stomach." Treatment may also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options may include:
- Fluids through an intravenous line (IV)
- Medications to increase blood pressure
- Electrolyte replacement
- Other treatments based on the complications that occur
- Close monitoring of the heart and lungs.
It is important that you seek medical attention immediately if you believe that you may have taken too much furosemide.